Augmentation & RLS

A different approach to managing Restless Legs Syndrome

Watch Theresa’s story about her experience with augmentation

Ask your doctor if you may be at risk for augmentation.
Get Your Guide


What is the augmentation of RLS?

RLS specialist Dr. Daniel Lee discusses signs
of augmentation and patient education

If you have Restless Legs Syndrome (RLS), then you know its symptoms all too well. Several medicines have been proven to help manage RLS. But what if your medicine started to do the very opposite?

Augmentation is a common long-term effect of RLS treatment. It occurs when a medication stops making RLS symptoms better and begins to make them worse.

Neurologist Daniel Lee, MD, says he’s seeing more and more patients with augmentation in his sleep lab. Studies show that 11% to 42% of RLS patients on medication for more than a year experience this frustrating effect.1

If you notice that your symptoms have gotten worse over time while you've been on treatment for RLS, ask your doctor about augmentation.

Need to know more about RLS in general? Get an overview.

Was this helpful? Yes No Please choose any reasons below. I already knew this
It doesn't answer my question
It contains incorrect information
It's confusing
Other


Signs of augmentation of RLS

Imagine your RLS symptoms starting not in the evening but in the early afternoon. Spreading from your legs to your torso, shoulders, neck. The creepy-crawly feelings becoming more intense.

If your medication has successfully controlled your RLS, but then you notice changes in your symptoms, you may be experiencing augmentation. Here are some common signs:

  • Symptoms begin earlier in the day
  • Symptoms are more intense than before
  • Symptoms spread to another part of the body

Tell your doctor if you experience any of these signs of augmentation. Your doctor will determine the best course of treatment. Do not stop taking your medicine without talking to your doctor.

The augmentation effect

Was this helpful? Yes No Please choose any reasons below. I already knew this
It doesn't answer my question
It contains incorrect information
It's confusing
Other


Risk factors for augmentation of RLS

The longer you take medication for RLS, the greater your risk of experiencing augmentation.

Simply put, the longer you take medication for RLS, the greater your risk of experiencing augmentation. While augmentation can happen as soon as a week after starting a new treatment, it more commonly occurs after using a medication for 6 months or longer. Not all RLS medications have been shown to cause augmentation.2,3

Being on a higher dose of medication also increases your risk for augmentation.2,3 If your dose has been increased and your symptoms have gotten worse, ask your doctor about augmentation. Do not change your dose without talking to your doctor.

Other risk factors for augmentation include having severe symptoms of RLS before starting treatment, iron deficiency, and a family history of RLS.2,3

To determine whether you have augmentation, your doctor may look at your risk factors as well as ask you questions about any changes in your symptoms.

Was this helpful? Yes No Please choose any reasons below. I already knew this
It doesn't answer my question
It contains incorrect information
It's confusing
Other


How augmentation of RLS is diagnosed

Leeda talks about how she discovered
that she was experiencing augmentation

There’s no lab test for augmentation. Instead, your doctor will likely ask you a series of questions:

  • Do your symptoms begin earlier in the day?
  • Do they feel more intense?
  • Have they spread to other parts of your body while you’ve been on treatment?

It can be hard to remember what time your symptoms began or how they felt months ago. If you’re not sure, your doctor may consider augmentation likely if your treatment had been working for at least 6 months but is no longer controlling your symptoms.

Your doctor will also want to rule out other factors that can make RLS symptoms worse, like other medications you may be taking (such as cold remedies or sleep aids), lifestyle changes (like changes in diet, physical activity, or sleep habits), other conditions (such as pregnancy or kidney disease), and iron deficiency.

Was this helpful? Yes No Please choose any reasons below. I already knew this
It doesn't answer my question
It contains incorrect information
It's confusing
Other


The progression of RLS vs augmentation

RLS specialist Dr. Lee talks about distinguishing
augmentation from disease progression

How do you know your RLS isn’t just getting worse on its own?

It's true that RLS is typically a progressive disease, which means that its symptoms tend to get worse over time. This usually happens slowly, over the course of years. Augmentation is different from this natural progression. It usually comes on more quickly, within weeks or months.4

Developing a treatment plan for augmentation also requires a different approach. As neurologist Daniel Lee, MD, explains, increasing the dose of medication in a patient with augmentation tends to make symptoms worse, not better.2,4

If your symptoms have gotten worse and your doctor suggests increasing your dose, ask him or her about augmentation.

Only your doctor can determine whether your worsening symptoms are due to augmentation or a natural progression of RLS—or to something else. Do not stop taking your medicine or change your dose without talking to your doctor.

Was this helpful? Yes No Please choose any reasons below. I already knew this
It doesn't answer my question
It contains incorrect information
It's confusing
Other


References:

  • Data on file. XenoPort Inc. Santa Clara, CA.
  • International Restless Legs Syndrome Study Group. White paper summary of recommendations for the prevention and treatment of RLS/WED augmentation: a combined task force of the IRLSSG, EURLSSG and the RLS-Foundation. http://irlssg.org/augmentation. Updated August 2015. Accessed February 4, 2016.
  • Restless Legs Syndrome Foundation. Understanding augmentation and Restless Legs Syndrome. 2015. http://www.rls.org/file/publication-loader/Augmentation-9-4-15.pdf. Accessed April 22, 2016.
  • Garcia-Borreguero D, Williams AM. Dopaminergic augmentation of restless legs syndrome. Sleep Med Rev. 2010;14(5):339-346.